PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of jrsocmedLink to Publisher's site
 
J R Soc Med. 2002 June; 95(6): 304–305.
PMCID: PMC1279917

Serotonin syndrome in a renal transplant patient

E H Wong, MB ChB, N N Chan, MRCP, K H Sze, FRCPEdin, and K H Or, FRCPEdin

In a renal transplant patient, antidepressant treatment with a selective serotonin reuptake inhibitor may interact adversely with the immunosuppressant ciclosporin.

CASE HISTORY

A man aged 53 was admitted with dizziness, slurred speech and right-sided weakness. He had a history of vertebrobasilar insufficiency and eighteen months earlier he had undergone renal transplantation for end-stage renal failure of unknown aetiology. Blood pressure was 150/80 mmHg, pulse rate was 80 per minute and he was afebrile. He had a right intranuclear ophthalmoplegia, a right facial nerve upper motor neuron type palsy and grade 4/5 weakness on the right side. Computed tomography of the brain showed a left pontine infarct and an old infarct in the right external capsule and head of caudate. He deteriorated over the next few days and became tetraplegic and aphasic. Medication included azathioprine 125 mg daily, ciclosporin 100 mg twice daily, prednisolone 5 mg daily, atorvastatin 5 mg daily and aspirin 160 mg daily. When he became depressed and tearful, sertraline 50 mg daily was prescribed. Five days after starting sertraline, he developed generalized tremor, profuse sweating, tachycardia and a fever of 42°C. Respiratory rate was 40 per minute, heart rate was 180 per minute and his blood pressure fluctuated between 180/100 and 210/120 mmHg. Capillary blood glucose was 6 mmol/L and pulse oximetry showed oxygenation of 98% on room air. Neurological examination revealed ankle clonus and generalized hyperreflexia. There was no sign of meningism and papilloedema was absent.

Blood tests taken at the time were as follows: haemoglobin 14.2 g/dL, platelets 338 × 109/L, white cells 12.6 × 109/L, sodium 141 mmol/L, potassium 5.2 mmol/L, urea 9.7 mmol/L and creatinine 148 μmol/L. Creatine phosphokinase was slightly raised at 365 iu/L (reference range 42-218). Liver and thyroid function tests were normal. He was not metabolically acidotic (pH 7.38). Urine myoglobin was not detected and 24-hour urine noradrenaline and adrenaline levels were normal. His creatinine clearance was 49 mL/min. Ciclosporin trough level was 103 (therapeutic range 100-150). Blood and urine cultures were negative.

Sertraline was discontinued. He was treated with intravenous labetalol infusion at 1 mg/min, promethazine 25 mg twice daily, paracetamol via nasogastric tube, and cooling care (tepid sponging and ice pack). Pulse rate, blood pressure and temperature returned to normal within 12 hours. Labetalol, promethazine and paracetamol were discontinued 2 days later and he remained stable.

COMMENT

Serotonin syndrome is caused by central serotoninergic 5HT1A and 5HT2 receptor hyperstimulation and is characterized by changes in mental state (agitation, excitement, hypomania), motor system abnormalities (myoclonus, hyperreflexia, hemiballismus, ataxia) and autonomic manifestations (tremor, diarrhoea, fever)1. Selective serotonin reuptake inhibitors (SSRI), selective noradrenaline reuptake inhibitors, serotonin precursors (e.g. tryptophan, L-dopa), amphetamine derivatives, tricyclic antidepressants, opioids and opioid-like agents in either therapeutic doses and overdoses have been implicated in the development of this syndrome. The combination of monoamine oxidase inhibitors (MAOIs) with SSRIs is the most common cause of the syndrome2. MAOIs and SSRIs increase serotonin concentration in the central nervous system by inhibiting degradation and reuptake of serotonin respectively. They act synergistically, leading to high levels of serotonin in blood3. To our knowledge this is the first report of serotonin syndrome in a patient taking a SSRI together with ciclosporin. We propose two possible mechanisms to account for this adverse effect. First, both drugs are extensively protein-bound and the competition for protein-binding may lead to an increased level of free circulating sertraline. Secondly, in mice ciclosporin enhances brain serotoninergic neural activity with increased serotonin turnover in the brain resulting in increased irritability4. The additional sertraline may aggravate this central nervous effect. It is unlikely that our patient's mild renal impairment contributed to the serotonin syndrome since according to the manufacturer (Pfizer) sertraline is metabolized mainly by the liver.

Our patient had been stable for eighteen months on immunosuppressive therapy consisting of ciclosporin, azathioprine and prednisolone. The development of serotonin syndrome five days after the introduction of sertraline strongly suggests a direct causal role. In view of the serotoninergic enhancement effect of ciclosporin in the central nervous system we think it likely that ciclosporin acted synergistically with sertraline to produce serotonin syndrome. The differential diagnosis included neuroleptic malignant syndrome, which is precipitated by the dopamine-antagonizing effect of neuroleptic drugs such as haloperidol and clozapine. However, the patient had not received any neuroleptic drugs.

References

1. Sternbach H. The serotonin syndrome. Am J Psychiatry 1991;148: 705-13 [PubMed]
2. Chan BS, Graudins A, Whyte IM, Dawson AH, Braitberg G, Duggin GG. Serotonin syndrome resulting from drug interaction. Med J Aust 1998;169: 523-5 [PubMed]
3. Feighner JP, Boyer WF, Tyler DL, Neborsky RJ. Adverse consequences of fluoxetine—MAOI combination therapy. J Clin Psychiatry 1990;51: 222-5 [PubMed]
4. Shuto H, Kataoka Y, Kanaya Y, Matsunaga K, Sueyasu M, Oishi R. Enhancement of serotoninergic neural activity contributes to cyclosporin-induced tremors in mice. Eur J Pharmacol 1998;341: 33-7 [PubMed]

Articles from Journal of the Royal Society of Medicine are provided here courtesy of Royal Society of Medicine Press